What was intended as a smoking cessation aid is the new smoking trend among Long Island’s youth, say health experts and local school officials, who are seeing an uptick in the number of students using electronic cigarettes.
Mattituck High School principal Shawn Petretti said he has recently seen firsthand an increase in the number of students using e-cigarettes.
“It is the new trend,” said Dr. Jill Creighton, assistant professor of clinical pediatrics and medical director of ambulatory primary care pediatrics with Stony Brook University Hospital. “The government tracks the sale, and we know that it is on the rise.”
She urges parents to talk about electronic cigarettes with their children, who may not understand the risks of nicotine and other chemicals that are present in the cigarette vapor.
Electronic cigarettes, also known as e-cigarettes, are battery-operated products that turn liquid chemicals — including nicotine — into an aerosol or vapor that users can inhale. The vapor delivers nicotine, but is free of the tars, toxins and carbon monoxide delivered by conventional tobacco cigarettes.
“The nicotine is incredibly dangerous, mostly because of the way that they sell it,” Dr. Creighton said. “It is incredibly concentrated [liquid] nicotine and it is very unregulated.”
The liquid nicotine is sold both in tiny cartridges and in small bottles that are used to refill the electronic cigarette. The liquid is easily absorbed through the skin if it spills or gets on a user while they are refilling the cigarette.
“It doesn’t necessarily need to be ingested,” said Dr. Creighton, noting that if the liquid were to spill — particularly on an infant — there is even the potential for nicotine poisoning.
According to an April 2014 Centers for Disease Control report, between September 2010 and February 2014 the number of calls to poison centers involving e-cigarette liquids containing nicotine rose from just one per month to 215 per month.
More than half the calls concerned children under age 5, with about 42 percent involving people age 20 and older, according to the report.
Nicotine toxicity can cause nausea, dizziness, seizures and an increase in heart rate, among other effects, Dr. Creighton said.
She said marketing tactics make the products more appealing to teens.
“The little bottles are all bright in color, and they are cherry- and chocolate-flavored,” she said. “They will be smoking something that tastes like chocolate.”
She advises parents to speak with their teens about the harmful effects of liquid nicotine, as the whole point of e-cigarettes was to get rid of the harmful effects of cigarette smoke on its lungs.
Last Wednesday, the Suffolk County Health Department warned that teens are also using electronic cigarette vaporizers to smoke a synthetic drug known as liquid “bath salts,” which produces effects similar to cocaine.
“It is reported that teens are often adding the liquid bath salts to e-cigarettes and inhaling to get high,” a county health bulletin reads.
The bath salts are sold in small bottles similar to those used for liquid nicotine, according to health officials.
A measure to better regulate liquid nicotine has been proposed in the county Legislature, but was tabled during its last meeting on Oct. 7.